Minnesota, 2004

Hail in Minnesota, April 18, 2004

April 18, 2004 · NWS FGF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 18, 2:00 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 18, 2:00 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 AM CDT SUN APR 18 2004

FCST CHALLENGE...SEVERE WEATHER THREAT IN WCNTRL MN AND JUST WHERE
DOES THE DEFORMATION ZONE RAIN BAND SET UP THIS AFTN/EVE.

.SHORT TERM...
PREFER GFS/NGM/CANADIAN SOLN TO SYSTEM WHICH HAS LOW TAKING A
SLIGHTLY FARTHER NORTHWEST TRACK THAN THE ETA AND IS SLIGHTLY
STRONGER WITH SFC/500 MB FEATURES.  ETA QPF ALSO LOOKS SUSPECT AS 00Z RUN
CHANGES FROM PREV RUNS IN NOT SHOWING A WELL DEFINED DEF ZONE PCPN
NORTHWEST OF UPR LOW.  WELL ADVERTISED STRONG 850 MB WARM ADVECTION
GOING ON ATTM...WITH TWO AREAS OF THUNDERSTORMS.  ONE FORMED OVER SE
MN INTO WISCONSIN ON NOSE OF 50-60 LOW LEVEL JET AND NORTH OF STRONG
WARM FRONT.  OTHER IS SMALL CLUSTER IN NE SD ON LEFT QUAD OF 45-50KT
LOW LEVEL JET.  AIRMASS DESTABILIZATION CONTINUES INTO THE MID
MORNING AS 850 MB WARM FRONT MAKES IT NORTH INTO SE ND AND WCNTRL
MN.  OTHERWISE BISMARCK RADAR SHOWS SCT SHOWERS MOVING INTO CNTRL/NE
ND BUT COVERAGE IS NOT WIDESPREAD ATTM.

FEEL FOR THIS MORNING...SCT TRW WILL MOVE INTO SE ND/WCNTRL MN WITH
ISOLD HAIL POSSIBLE...AND SCT SHOWERS WILL CONTINUE TO MOVE INTO NE
ND.

06Z RUC IS ACTUALLY FARTHER NORTHWEST WITH LOW THAN ANY
MODEL...HAVING IT NEAR SISSESTON SD AT 18Z...WHICH WOULD BE CLOSEST
TO NGM TRACK.  THIS TRACK WOULD HAVE THE LOW GOING NEAR THE
FFM-WADENA AREAS THIS AFTN.  SFC WARM FRONT SHOULD SNEEK INTO FAR
SOUTHEASTERN AREAS WITH 70S REAL CLOSE TO THIS AREA.  TIGHT TEMP
GRADIENT NO DOUBT.  FEEL SVR THREAT REAL POSSIBLE AGAIN MIDDLE TO
LATE AFTN ALONG THE LOW/WARM FRONT TRACK ESPECIALLY IF THERE IS SOME
SUN WHICH ACCORDING TO SATELLITE THERE IS A GOOD CHANCE.
FOR THIS REASON WILL MENTION SVR WORDING IN THE FFM-WADENA AREAS
TODAY.

AS LOW AND 500 MB TROUGH DEEPENS A BIT...EXPECT BAND OF SOLID RAIN
TO FORM THIS AFTN AND CONTINUE INTO THE EVENING FROM SCNTRL ND INTO
NE ND/NW MN.  RAIN BAND WILL SHIFT SOUTH AS LOW DEPARTS
TONIGHT...THEN EXITS FAR EASTERN FCST AREA BY MID MONDAY MORNING.

.LONG TERM...
CLEARING COMMENCES RATHER QUICKLY MONDAY FROM WEST TO EAST...WITH
HIGH PRESSURE MOVING OVERHEAD MONDAY NIGHT.  MODELS IN AGGREMENT IN
BRINGING NEXT 500 MB SYSTEM INTO SD TUESDAY SPREADING SHOWERS INTO
SRN ND/WCNTRL MN TUES AFTN AND OVER THE ENTIRE AREA TUES NIGHT.

REST OF THE EXTENDED WED-SAT WAS NOT CHANGED AS 00Z GFS SOLN
DIFFERENT FROM CANADIAN/ECMWF.   TEMP GRIDDS BLEND WELL SO MADE ONLY
A FEW COSMETIC CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Apr 18, 5:35 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CDT SUN APR 18 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
635 AM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING LARGE
HAIL...OVER PARTS OF WEST CENTRAL MINNESOTA EARLY THIS MORNING AND
AGAIN MIDDAY THROUGH LATE AFTERNOON.  THE THREAT FOR SEVERE WEATHER
MAINLY COVERS OTTERTAIL...GRANT...AND WADENA COUNTIES IN MINNESOTA.
OVER SOUTHEAST NORTH DAKOTA AND THE REMAINDER OF THE LAKES REGION OF
WEST CENTRAL MINNESOTA...SOUTH OF A LISBON TO FARGO TO BEMIDJI
LINE...SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH A SLIGHT
CHANCE THAT THESE MAY APPROACH SEVERE LIMITS.

LOW PRESSURE WILL MOVE TO NEAR SISSESTON SOUTH DAKOTA BY EARLY
AFTERNOON AND THEN TO NEAR DULUTH BY MIDNIGHT.  VERY WARM AND MOIST
AIR WILL FLOW NORTH INTO WEST CENTRAL MINNESOTA THIS MORNING AND
AFTERNOON. A LARGE TEMPERATURE CONTRAST WILL DEVELOP NEAR THIS
SYSTEM WITH HIGHS IN THE 80S SOUTH OF THE WARM FRONT OVER THE
SOUTHERN ONE HALF OF MINNESOTA WHILE TEMPERATURES OVER FAR NORTHWEST
MINNESOTA AND NORTHEAST NORTH DAKOTA WILL BE IN THE 40S AND 50S.

THE THREAT FOR SEVERE WEATHER WILL END BY 6 PM AS COOLER AIR
MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FEGUS FALLS...ELBOW
LAKE...AND WADENA AREAS TODAY. IF WARMER AIR GETS FARTHER NORTH THAN
ANTICIPATED...THEN SPOTTERS MAY BE NEEDED AS FAR NORTH AS FARGO AND
DETROIT LAKES THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

RIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 205 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wadena

When
April 18, 6:47 AM CST
Where
Wadena County, Wadena
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.450, -95.133

Hail, Wadena

When
April 18, 7:00 AM CST
Where
Wadena County, 5 mi E of Wadena
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.450, -95.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392211, 5392212.